I was misdiagnosed with bipolar disorder. My "onset" came after being given an ssri (paxil) for a "depression". After which I had my first "mania" and was hospitalized. There they diagnosed me with bipolar disorder 1 and gave me moodstabilizers. Over the course of 6 years I was hospitalized auite a number of times for depression and "mania". I was on many different moodstabilizers, anti-depressants, benzodiasipes and anti-psychotics.
I was told if I stopped taking these I could worsen my life and perhaps become suicidal. Funny thing was when I stopped taking them I did feel worse. I would stop periodically for up to three months and would always resume a medication after that.
I had to stop taking medications because the nausia was so severe that I started just bringing them up. I stopped all medications against the advice of every doctor. After all, it's part of being bipolar to want to not take medications! For the first few months I was still convinced I suffered from bipolar, but was still determined to not take medications. Once any doctor asked if I was taking medications and I told them "yes, lithium", I was treated like a mentally unstable person - even if I was very stable. Funny thing.
Six months went be and I was doing very well not on medications. Amazingly. A medical miracle. It's been 2 years and I have had 0 depressive episodes and 0 manic episodes and am on no psychotropic medications. It took atleast 8 months to feel how I remember feeling before taking any medications at all. My focus came back and my overall ability to think and function. Interesting. My family members are blown away. People are very shocked at this "recovery".
Six years of my life. I lost friends, relationships... I left me degree behind (that I got a scholarship for by the way). In the past two years since I haven't been taking psychotropic medication my entire life has turned over for the better and I have been constantly stable and high functioning. My largest problem is still dealing with the stigma, which really is a societal problem and not one to do with misdiagnosis. I feel like I was robbed of several years.
I was determined to never be able to work again and never be able to function within society. Currently, I have graduated at the top of my class in not on medications and hold a job considered to be one of the most caotic and stressful jobs. A job I could not have with any of the bipolar symtoms I lived with daily while on medications.
I am writing this here because I rarely hear of research being done on the side effects of psychotropic medications that can mimic and cause a "client"/ patient to exhibit all the behaviors of the mental illness they are being prescribed medications for. I had it all. Obsessive-excited money spending, racing thoughts, suicidal depression, pressured speech, extremely high sex drive - no sex drive, poor judgement.... None of these symptoms appeared before the medication and in the two years after medications... nothing.
Really, nothing at all.
All anti-depressants made me suicidal, until finally psychiatrists agreed I should never take them. After that I was only on moodstabilizers.
I'm sure many people have been helped by medications. I believed I was... No doubt some are. I am not a doctor.
I was told on one other site that I wrote on that this information could persuade people to stop taking medications and put themselves in danger. That's what was said to one other person who had a similar experience. So, if we are not supposed to ever talk about it won't all the victims of the pharmaceudical companies be silenced? That sounds incredibly convenient.
I am not the only person I know of to have experienced this which leads me to believe that with a growing pharmaceudical industry this one day will be a larger problem.
Recognize the risks associated with Crohn’s disease.
Did you know that one in six US adults has high cholesterol?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?